What is dextromethorphan?
Dextromethorphan, also known as DXM, is a medication that helps you cough less. It is found in many types of cough syrup and other cough and cold medications. Most of these can be bought without a prescription.
Most medications that include DXM also include other drugs, such as:
- Acetaminophen (Tylenol®), to a lower a fever
- Chlorpheniramine (Chlor-Trimeton®), to treat a runny nose
- Pseudoephedrine (Sudafed®), to treat a stuffy nose
DXM cough medication is safe when you use it in the right way. It can be harmful if:
- You take too much. For example:
- Taking extra to treat a bad cough
- Taking it to get high
- You take it with alcohol or another drug that makes you sleepy. This can make it hard to breathe or make you choke if you throw up.
- You take too much acetaminophen (Tylenol®). This can damage your liver. If your DXM medication already contains acetaminophen, don’t take another medication that also contains acetaminophen. Read the label on your medications to see if it has acetaminophen in it.
What are the symptoms of DXM poisoning?
If you take too much DXM cough medication you may:
- Feel dizzy
- Feel like your heart is beating too fast
- Feel tired
- Have trouble talking
- Throw up
- See double or things that are not really there
- Have trouble walking or moving your arms
In serious cases, you may feel like you are floating outside your body, have seizures or go into a coma.
If you take too much DXM cough medication for a long time you may have trouble sleeping or have cravings for the drug.
What can you do about dextromethorphan poisoning?
If someone has taken DXM cough medication in a way that could be harmful, call the poison center at 1-800-222-1222 or chat now. We can also answer other questions you have about about DXM. If you can, bring the medication bottle to the phone or computer.
|If someone has passed out or is not breathing, call 911 right away.|
To prevent DXM cough medication poisonings:
- Always read the label on your medication bottles. It will tell you what the medication is, what it is for, how much to take and possible problems. Check the label each time you take the medication.
- Compare the active ingredients in all your medications. Make sure you are not taking the same active ingredients in two different medications.
- If you have any questions about your medication, ask your doctor, pharmacist or the poison center at 1-800-222-1222.
- See our medication page for more medication safety tips, including information on keeping young children and teens safe.